Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 78, NWS St. Louis, MO

May 21, 2022Jefferson County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 21, 2022, 4:17 PM CDT for Jefferson County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2022, 4:17 PM CDT (21:17 UTC)
Expired
May 21, 2022, 4:45 PM CDT
In force
28 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Jefferson County, MO

The radar

The St Louis radar (KLSX), 31 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WUUS53 KLSX 212117
SVRLSX
MOC099-212145-
/O.NEW.KLSX.SV.W.0078.220521T2117Z-220521T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
417 PM CDT Sat May 21 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jefferson County in east central Missouri...

* Until 445 PM CDT.

* At 416 PM CDT, a severe thunderstorm was located near Cedar Hill,
  moving northeast at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Byrnes Mill and House Springs around 425 PM CDT.
  High Ridge around 430 PM CDT.
  Murphy around 435 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3841 9072 3850 9052 3850 9045 3842 9043
      3836 9071
TIME...MOT...LOC 2116Z 240DEG 41KT 3840 9067 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BRC
3 follow-up statements
709 
WWUS53 KLSX 212128
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
428 PM CDT Sat May 21 2022

MOC099-212145-
/O.CON.KLSX.SV.W.0078.000000T0000Z-220521T2145Z/
Jefferson MO-
428 PM CDT Sat May 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTH CENTRAL JEFFERSON COUNTY...

At 427 PM CDT, a severe thunderstorm was located over Byrnes Mill,
moving northeast at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of north
central Jefferson County, including the following locations...
Parkdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3845 9061 3850 9052 3850 9045 3842 9043
      3840 9057
TIME...MOT...LOC 2127Z 239DEG 37KT 3845 9056 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

19
463 
WWUS53 KLSX 212136
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
436 PM CDT Sat May 21 2022

MOC099-212145-
/O.CON.KLSX.SV.W.0078.000000T0000Z-220521T2145Z/
Jefferson MO-
436 PM CDT Sat May 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN JEFFERSON COUNTY...

At 436 PM CDT, a severe thunderstorm was located near Murphy, moving
northeast at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northern Jefferson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 9050 3850 9045 3842 9043 3841 9051
      3842 9052
TIME...MOT...LOC 2136Z 247DEG 37KT 3845 9044 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

19
202 
WWUS53 KLSX 212141
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
441 PM CDT Sat May 21 2022

MOC099-212151-
/O.EXP.KLSX.SV.W.0078.000000T0000Z-220521T2145Z/
Jefferson MO-
441 PM CDT Sat May 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEFFERSON COUNTY WILL
EXPIRE AT 445 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3850 9050 3850 9045 3842 9043 3841 9051
      3842 9052
TIME...MOT...LOC 2141Z 240DEG 41KT 3847 9039 

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:54 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 21, 2:54 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
254 PM CDT Sat May 21 2022

.SHORT TERM...  (Through Late Sunday Night)
Issued at 247 PM CDT Sat May 21 2022

Key Messages:

1. Showers and thunderstorms will continue this afternoon and
evening. While unlikely, I can't rule out a thunderstorm becoming
strong enough to produce quarter sized hail this afternoon.

2. Locally heavy rain associated with individual thunderstorms,
and minor flooding continues to be a threat, particularly across
areas that have already seen heavy rainfall today.

3. Temperatures will cool drastically behind the front.

Showers and elevated thunderstorms will continue this afternoon and
into the evening along the 850mb baroclinic zone, behind the
surface cold front that now lies from KHRO to KCGI and KCUL.
MUCAPE values are weak across the region in the post-frontal
environment, but the best instability is across central Missouri
where the RAP analysis shows MUCAPE peaking near 1000 J/kg.
Effective bulk shear between 40-50 kts should be enough to
organize the elevated thunderstorms over central Missouri, and the
7.5 degree/km lapse rates make hail the primary threat with any
storms that become strong. Instability is our limiting factor with
these thunderstorms, and confidence is low that any storm will
become strong enough to produce quarter sized hail. By the evening
instability and the threat for strong thunderstorms is expected
to be very weak as the 850mb front continues to slide
southeastward.

Localized heavy rainfall and localized flooding associated with
these thunderstorms is a greater threat. The axis of heaviest
rainfall from this morning has fallen along a line from
Springfield, MO through St. Louis, MO, into Springfield, IL. About
an inch of precipitation, with locally higher amounts, has fallen
across this area. The showers and thunderstorms that are forming
and increasing in coverage this afternoon are following a similar
path and pose a localized flooding risk, particularly in low lying
and poor drainage areas.

The continued retreat of the cold front and advance of a surface
high into the region will help shunt lingering precipitation out of
the area by tonight, ending the hail and localized flooding threats.
Cold air advection will continue in the low-levels behind the front,
pulling the 850mb temperatures into the single digits aloft by
Sunday, translating to below normal temperatures at the surface.
Temperatures overnight will cool into the 40s to mid 50s, near to up
to -15 degrees below normal for this time of year. Despite the
clearing sky on Sunday under the influence of the surface high,
sustained cold air advection and cool 850mb temperatures will keep
temperatures stunted. High temperatures in the mid 60s will make
Sunday feel more like mid-April than mid-May.

MRM

.LONG TERM...  (Monday through Next Saturday)
Issued at 247 PM CDT Sat May 21 2022

A longwave mid-level trough will continue to deepen across the
western half of the CONUS during the first half of the work week,
amplifying southwesterly mid-level flow over the mid-Mississippi
Valley. At the surface the high pressure will continue to shift
eastward across the region Monday, keeping the forecast area
precipitation free for another day in advance of our next low
system. By Monday evening a shortwave will travel up the mid-
level southwesterly flow into the mid-Mississippi Valley, mirrored
at the surface by the northeastward movement a surface low. The
warm front associated with this low is expected to lift northward
through the forecast area Monday night into Tuesday morning. Light
precipitation is possible with isentropic lift over the warm
front as moisture surges back into the area south of the front,
but confidence is not high that widespread showers and
thunderstorm will be able to form.

The next best chance for showers and thunderstorms will be Tuesday
through Thursday as the surface low, and perhaps a second surface
low, move through the region in step with the northeastward
movement of the mid-level shortwave. The NAEFS continues to
indicate PWAT values near the 90th climatological percentile in
association with this event, however the NBM viewer isn't
currently indicating that significant rainfall will be an issue.
Severe weather conditions continue to be more favorable to the
south of our area, however I can't rule out that threat moving
north in the intervening days. Guidance differs in how quickly the
mid-level trough will push through the mid-Mississippi Valley.
About 40% of the WPC Cluster members favor a more progressive
trough, pushing east out of the region Thursday into Friday.
Confidence is high that by Friday the trough will be retreating
from the area, with 80% of members indicating the trough will
moving into the Ohio River Valley. Rising heights associated with
the exit of the trough axis will continue into the weekend as a
ridge builds into the area.

Temperatures will be absolutely wonderful during the work week.
Cooler 850mb air will keep temperatures near to slightly below
normal with highs generally in the 70s. Periods of showers and heavy
cloud cover could stunt temperatures mid-week. By the weekend the
rising heights aloft and southwesterly low-level flow will help
warm temperatures to near normal.

MRM

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1222 PM CDT Sat May 21 2022

Another round of showers and thunderstorms are moving into the
region this afternoon and will linger across the area through
early evening. MVFR ceilings are expected with this next round of
showers, though there is some uncertainty in how low those
ceilings will drop. IFR ceilings are certainly possible, though
less likely given the modest mixing we can expect this afternoon
in comparison to this morning.

Conditions will improve to MVFR as precipitation exits each
terminal. Winds will remain gusty through the mid-afternoon,
diminishing during the late afternoon/evening and remaining from
the north.

SPECIFICS FOR KSTL:
Another round of showers and thunderstorms will move into the
terminal area mid-afternoon, lingering through early evening. MVFR
ceilings are expected with the precipitation, though there is some
uncertainty in how low those ceilings will drop. Conditions will
improve to MVFR as precipitation exits the area tonight. Winds
will remain gusty through the mid-afternoon, diminishing during
the late afternoon/evening and remaining from the north.

MRM

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 21, 3:00 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
300 PM CDT Sat May 21 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-222000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
300 PM CDT Sat May 21 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for thunderstorms this evening, mainly along and
south of I-70.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms Monday night through Wednesday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MRM

In the hours before

Local storm report, May 21, 10:23 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1023 AM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             SHILOH                  38.56N 89.90W
05/21/2022  E0.88 INCH       ST. CLAIR          IL   OTHER FEDERAL

            DIME TO NICKEL SIZED HAIL, WINDY.

&&

MRM
Local storm report, May 21, 3:39 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
339 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             BOURBON                 38.15N 91.25W
05/21/2022  M1.00 INCH       CRAWFORD           MO   TRAINED SPOTTER

            SPOTTER STATED THAT THERE WAS A BRIEF
            OCCURRENCE OF QUARTER SIZED HAIL IN BOURBON.
            IT FELL FOR APPROXIMATELY 5 SECONDS.

&&

MAPLES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:35 PM CDTSevere Thunderstorm WarningLSXAudrain, Montgomery, Pike25 min
May 20, 9:54 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren51 min
May 20, 10:43 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles21 min
May 21, 8:28 AM CDTAreal Flood AdvisoryLSXCrawford, Franklin, Gasconade3 hr
May 21, 2:16 PM CDTAreal Flood AdvisoryLSXJefferson, Saint Louis, City of Saint Louis4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.